MAUDE Adverse Event Report: AESCULAP AG KERRISON DETACH 130DG UP 200MM 1MM THIN; MICRO NEUROSURGICAL INSTR.

AESCULAP AG KERRISON DETACH 130DG UP 200MM 1MM THIN; MICRO NEUROSURGICAL INSTR.
Model Number FK961B
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information or investigation results become available, they will be provided in a supplemental report.
 
Event or Problem Description
It was reported that there was an issue with a kerrison.The tip of the device broke during use in a c4-c6 anterior cervical discectomy and fusion (acdf) procedure.The broken fragment was successfully retrieved from the patient as the piece was easily visible.An x-ray was not required; there was less than 5 minute delay required to replace the instrument.Additional information was not available.The fragment was noted to be extremely small.The adverse event is filed under xc reference (b)(4).
 
Additional Manufacturer Narrative
B3, d4 and f8 - updated product available for investigation in a decontaminated condition.Failure description the kerrison punch shows a broken footplate.Investigation vigilance investigator carried out the pictorial documentation visually and microscopically.The footplate is totally broken off.The analysis of the fracture pattern illustrated a forced fracture due to overload.No pores, inclusions or foreign bodies could be found on the point of rupture.Batch history review the device quality and manufacturing history records (dhr) have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number with this error pattern.Explanation and rationale the failures found in our investigation are showing clear signs of an overload situation during the procedure itself.Especially the 1 mm kerrison require to avoid overload situations as they are designed for delicate use only (see hints in instructions for use (ifu)).We were not able to detect any hint for a material defect or a production error.Per ifu: warning - figure 5 - hints regarding overload damage to, or destruction of the product caused by incorrect handling! - use the product according to its intended use - avoid overstraining the product by turning or levering movements during the punching procedure (especially applies to kerrison bone punches with thin foot plate) - use kerrison bone punches with the thin foot plate only for removing small, soft bone parts and soft tissue - punch out only as much tissue as the cavity between the foot and slider part can accomodate conclusion and root cause due to the current deviation and according explanation and rationale above, the root cause of the problem is most probably usage-related.A capa is not necessary.
 
Event or Problem Description
No updates.

Brand Name
KERRISON DETACH 130DG UP 200MM 1MM THIN
Common Device Name
MICRO NEUROSURGICAL INSTR.
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key11856173
Report Number2916714-2021-00114
Device Sequence Number3362817
Product Code LRY
UDI-Device Identifier04038653436811
UDI-Public4038653436811
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/16/2021
Report Date (Section F) 05/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFK961B
Device Catalogue NumberFK961B
Device Lot Number4510458720
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2021
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date04/21/2021
Event Location Hospital
Date Report to Manufacturer04/21/2021
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA05/20/2021